Doctors Lounge - Neurology AnswersBack to Neurology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/04/2017.
Forum Name: Neurology Topics
|lallen32 - Fri Jan 23, 2009 8:28 pm||
Hi I am a home health nurse with a new pt. 45y white male (poor historian) with hx of spinal surgery (fussion?) L5 S1 in 2006. Had severe BLE muscle spasms and pain which have progressed to the point he is unable to stand. Pt states neuro doctor did repeat MRIs but no DX. Pt also complains of severe excessive skin sensativity all over and now is starting to have mild hand contractures with pale discoloration of all fingers from the knuckles distally. All skin temps are warm and good Bil pulses all extremities. Also HX urinary retention (now has foley), DM with chronic non-compliance and BS >300/400. Hx of necrotizing facitis now healed post-op large ABD resection. BLE spasm are SEVERE and PAINFUL especially while pt sleeping pt becoming very depressed and giving up on medical help...
|John Kenyon, CNA - Sun Feb 08, 2009 11:59 pm||
Since your patient suffers from DM and is non-compliant, I'm wondering if the BLE spasms might not be somehow related to (or worsened by) a diffuse peripheral neuropathy, which might also account for the skin sensitivity. The hand contractures and discoloration may be due to TOS, which is not uncommon in people who have diabling comorbidities. It is also often seen in the "giving up" posture. This could cause a cascade of symptoms and problems.
With no dx following the MRIs of the spine, the only suspect I can think of is diffuse IPN causing or making worse the spasm as well as the sensitivity, which latter is often quite severe with IPN.
I note patient is already on gabapentin, so perhaps a change of pain blocker and addition of an antispasmodic (rather than muscle relaxant) may be helpful with the BLE spasm.
Hopefully this is helpful. Good luck to you with this. Please folllow up with us as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.